Rapid Prednisone Tapering Protocol Appears Safe, Effective in Myasthenia Gravis
By Mark Moran
March 18, 2021
Article In Brief
For patients with generalized myasthenia gravis, rapidly tapering prednisone combined with azathioprine treatment was safe and effective.
A protocol of high-dose administration of prednisone and rapid tapering of the steroid appears to be safe and effective at 12 months in patients with myasthenia gravis (MG), according to a report published online February 8 in JAMA Neurology.
There was no significant difference in side effects associated with the protocol compared to a gradual increase in prednisone dose followed by a slow taper. The immunosuppressive azathioprine was administered to patients in both arms of the trial.
Lead author Tarek Sharshar, MD, PhD, neurologist and professor of intensive care medicine at GHU-Paris, St. Anne Hospital, and other experts who reviewed the report, said there have been no previously existing guidelines for how best to taper patients off of steroids, which are associated with potentially severe adverse events when used for long periods. The study appears to offer the first evidence that a high-dose/rapid taper protocol is safe and effective in MG.
“Prednisone can be tapered rapidly in patients with generalized MG treated with azathioprine without impairing MG control,” Dr. Sharshar told Neurology Today. “Minimal manifestation status (MMS) [meaning they had minimal symptoms of functional limitations of MG] should be reached before starting the decrease in prednisone. This finding indicates that azathioprine has a more effective prednisone-sparing effect than previously reported.”
Study Design, Findings
Dr. Sharshar and colleagues in the MYACOR Study Group analyzed data on a total of 117 patients who were randomly assigned to either the rapid-tapering protocol (n=59) or a slow-tapering regimen as part of a multicenter, parallel trial from June 1, 2009 to July 31, 2013. A total of 113 patients completed the study.
In the slow-tapering group, prednisone was given on alternate days. The initial dose was 10 mg and was increased by increments of 10 mg every two days up to 1.5 mg/kg of body weight on alternate days without exceeding 100 mg. This dose was maintained until minimal manifestation status was reached and then reduced by 10 mg every two weeks until a dosage of 40 mg was reached, with subsequent slowing of the taper to five mg monthly.
In the rapid-tapering group, oral prednisone was immediately started at 0.75 mg/kg/d, with the speed of taper determined by MG Foundation of America classification—which classifies MG patients by clinical features or severity of disease—achievement of minimal manifestation, and patient weight. For both groups, azathioprine was started at 50 mg daily for one week, then increased by 50 mg weekly to a maximum dose of three mg/kg daily, without exceeding 200 mg daily.
In the best-case scenario, prednisone would be discontinued on day 326 in the slow-tapering regimen and before day 200 in the rapid-tapering regimen in a 60-kg patient.
The primary outcome was the proportion of participants having reached minimal manifestation status without prednisone at 12 months and having not relapsed or taken prednisone between months 12 and 15. Secondary outcomes included, among others, the cumulative dose of prescribed prednisone over 12 months and the proportion of participants with MMS at 12 months. Follow-up assessments were scheduled monthly until month 12 and then at month 15.
The proportion of patients reaching MMS at 12 months in the rapid-taper arm (39 percent) was significantly higher than in the slow-taper arm (9 percent). The rapid-tapering regimen allowed sparing of an average of 1,898 mg of prednisone over one year (or 5.3 mg per day per patient). The number of serious adverse events did not differ significantly between the slow- vs rapid-tapering group (13 in the slow-taper group versus 21 in the rapid taper arm).
Dr. Sharshar said his group is interested in looking in a rigorous way at the potential beneficial effects of carefully calibrated exercise on myasthenia gravis. He emphasized that the condition itself often robs patients of a feeling that they “own” their own body. “They will say, `I am not the master of my own body,'” he told Neurology Today.
And the effect of long-term steroid use is further disabling to a sense of self-efficacy. “Steroids are a very good treatment for myasthenia gravis and a very bad treatment for the patient,” he said.
Experts who reviewed the study agreed the study by the MYACOR group addresses a lack of consensus or guidance about how aggressively to use steroids and how quickly to taper. “As this paper points out, there has been no standardized way to get people with myasthenia gravis on and off prednisone,” said Nicholas J. Silvestri, MD, FAAN, clinical associate professor of neurology at the University of Buffalo, in an interview with Neurology Today. “We all have our regimens which reflect where we trained or the centers we work in and the clinicians we work with. This study shows us some evidence for how it can be done quickly and safely.
“In the rapid tapering arm, what's interesting is that they were able to get patients initially on a high dose of steroids without significant problems,” Dr. Silvestri said. “There has always been a concern about high dose steroids and the possibility that it could worsen MG in the short term. But they were able to do this fairly safely.”
He said the successful use of a higher dose of steroids aligns with trials out of Japan indicating that the earlier and more aggressively clinicians treat MG, the better the outcome will be. “It could be that giving patients these higher doses is what allows you to rapidly taper and portends a better outcome. This study highlights that it's safe to prescribe higher doses of steroids than we think and safe to taper faster than we think.”
Jaydeep M. Bhatt, MD, clinical associate professor of neurology and director of the division of global health at the New York University department of neurology, agreed. “For decades we have been relying on anecdotal evidence regarding how quickly to ramp up steroids and how to taper them,” he told Neurology Today. “What this paper accomplishes is to adequately describe the evidence for a protocol of rapidly tapering prednisone that can be followed with confidence.”
The caveat, Dr. Bhatt noted, is the need for careful clinical attention to patients with “brittle MG” who may not respond well. “This means closely following your patient with regular visits and exams to ensure safety and to stop and reverse course in a timely fashion when it is necessary.”
Michael K. Hehir, MD, associate professor of neurology and clinical neurophysiology at the University of Vermont, said the concept of tapering medications to the lowest dose needed is important for patients with MG to reduce unnecessary exposure to the potentially toxic effects of these medications.
“It is generally held that side effects related to corticosteroids become less severe once patients take less than 10 mg per day of prednisone or the equivalent every other day dose,” Dr. Hehir said. “The rapid tapering arm achieved this dose by about eight to nine months; the slower tapering group by about 12 months. This study provides evidence that steroids can be tapered safely for our patients, even when they have a more severe presentation at onset.”
Dr. Hehir cited the lack of a quality-of-life measure as one weakness in the study. “Since the study was conducted, the MG-QOL-15r has become the standard way to assess MG patient quality of life in studies and in many clinics,” he said. “Presumably, the most important reason to change therapy for patients with MG is to improve their quality of life. Japanese data suggests that quality of life is maximized for patients if they achieve MGFA minimal manifestations on doses of prednisone less than 5 mg/day.”
He noted as well that at the time of the study and currently, in the US, 50 percent of patients are treated with mycophenolate instead of azathioprine. “This likely doesn't affect ability to interpret results as both medications have a similar mechanism of action and time of onset,” Dr. Hehir said.
All of the reviewers agreed that neurologists need to consider the burden of treatments as recommended for patients with MG. “None of these treatments are without costs such as side effects, adhering to the infusion regimen, and financial cost,” said Dr. Hehir. “The International Consensus Guidelines and multiple retrospective studies also indicate that we should consider tapering other immunosuppressant medications such as azathioprine and mycophenolate once our patients achieve prolonged periods of a good clinical status, such as minimal manifestations or pharmacological remission.”
“It will be important to the myasthenia gravis community to consider the best way to reduce patient exposure to immune system medications as new therapies become available to our patients over the next few years.”
Dr. Sharshar did not report any disclosures.